Kansas, 2004

Damaging Winds in Kansas, July 5, 2004

July 5, 2004 · NWS EAX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 4, 2:30 PM CST, 10 hours 55 minutes earlier.

Area forecast discussion, Jul 4, 2:30 PM CST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT SUN JUL 4 2004

.DISCUSSION...

EARLY AFTERNOON SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE
BROAD MEAN TROUGH ACROSS MUCH OF CONUS WITH NUMEROUS SHORTWAVE
TROUGHS/VORTICITY FEATURES (SOME CONVECTIVELY INDUCED) EMBEDDED
WITHIN FLOW. PRIMARY FEATURES OF INTEREST FOR THIS FORECAST PACKAGE
ARE TROUGH ACROSS PACIFIC NORTHWEST/ROCKIES...AND SOUTHERN STREAM
PERTURBATION CURRENTLY OVER NORTHERN NM. SUBSIDENCE IN WAKE OF EARLY
MORNING MCS HAS ALLOWED FOR MOSTLY SUNNY SKIES ACROSS MUCH OF CWA
THIS AFTERNOON. EARLY AFTERNOON SURFACE ANALYSIS INDICATES SURFACE
TROUGH/WIND SHIFT LOCATED ACROSS NORTHERN MO...EXTENDING JUST NORTH
OF THE I-70 CORRIDOR. FURTHER SOUTHWEST OLD OUTFLOW BOUNDARY FROM
OVERNIGHT MCS LOCATED ACROSS NORTHERN OK INTO SOUTHWEST KS. A FEW
SHOWERS/THUNDERSTORMS ARE LOCATED JUST NORTH OF THIS BOUNDARY...AND
APPEAR TO BE ASSOCIATED WITH ISENTROPIC LIFT/ELEVATED MOISTURE
RETURN.

SOMEWHAT UNCERTAIN FORECAST REGARDING PRECIPITATION FOR THE NEXT
COUPLE OF DAYS. WHAT IS CERTAIN IS THAT PACIFIC NORTHWEST/ROCKIES
TROUGH WILL SLOWLY PROPAGATE ACROSS PLAINS MONDAY AND
TUESDAY...RESULTING IN DEVELOPMENT OF SEVERAL CONVECTIVE SYSTEMS.
HOW THESE SYSTEMS EVOLVE AND WHERE THEY TRACK REMAINS SOMEWHAT
UNCERTAIN...THUS IT IS DIFFICULT TO NAIL DOWN PRECISE
TIMING/PLACEMENT OF PRECIPITATION CHANCES. AS A RESULT HAVE KEPT
POPS IN CHANCE CATEGORY THROUGH TUESDAY.

FOR THIS EVENING INTO THE OVERNIGHT HOURS...ISOLATED CONVECTION
ACROSS SOUTH CENTRAL KS MAY MAKE IT INTO FAR SOUTHWEST MO EARLY THIS
EVENING...AND WILL INCLUDE A LOW CHANCE POP. OTHERWISE CONVECTION
CURRENTLY FIRING OVER HIGH PLAINS...AS WELL AS ANTICIPATED
CONVECTION ALONG DRYLINE FROM SW KS INTO TX PANHANDLE AHEAD OF NM
VORT MAX WILL LIKELY CONGEAL INTO ONE OR MORE MCSS THIS
EVENING...WITH CORFIDI VECTORS INDICATING A MEAN SOUTHEASTWARD
MOTION. EXPECT DOMINANT MCS TO DEVELOP OVER SOUTHWEST/WEST CENTRAL
KS INITIALLY TRACKING EASTWARD INTO CENTRAL KS ALONG NOSE OF
STRENGTHENING LOW LEVEL JET...THEN SOUTHEASTWARD INTO NORTHEAST
OK/FAR SOUTHWEST MO LATE TONIGHT AS LOW LEVEL JET VEERS. CONVECTIVE
EVOLUTION FURTHER NORTH ACROSS NORTHERN KS/NE REMAINS MORE UNCERTAIN
AND DEPENDENT ON AVAILABLE INFLOW INTO SYSTEM. HAVE KEPT HIGHEST
POPS (40S) ACROSS SOUTHWEST COUNTIES AFTER MIDNIGHT...WITH SLIGHTLY
LOWER POPS FURTHER NORTH. WOULDNT BE TOTALLY SURPRISED TO SEE MCS
TAKE MORE OF A SOUTHERN TRACK (MUCH LIKE LAST NIGHT) AND MISS CWA
ENTIRELY.

LARGE SCALE LIFT ASSOCIATED WITH EJECTING TROUGH WILL SPREAD ACROSS
THE AREA MONDAY INTO TUESDAY. BEST PRECIPITATION CHANCES WILL AGAIN
BE TIED TO PLACEMENT OF SURFACE FEATURES...AND WILL HAVE TO WAIT FOR
TONIGHTS CONVECTION TO PLAY OUT...SO FOR NOW HAVE JUST RETAINED
CHANCE POPS ACROSS CWA...WITH SLIGHTLY HIGHER POPS ACROSS NORTH IN
PROXIMITY TO BETTER LARGE SCALE LIFT. SURFACE FRONT SHOULD PUSH
THOUGH AREA BY TUESDAY EVENING ENDING PRECIPITATION THREAT. IN TERMS
OF TEMPERATURES...HAVE GENERALLY STAYED CLOSE TO PERSISTENCE WITH
DAYTIME TEMPS RUNNING CLOSE TO SLIGHTLY BELOW AVERAGE.

SEAMAN

AFTER THE COLD FRONT MOVES THROUGH AT THE BEGINNING OF THE WEEK...A
COUPLE OF DAYS IN THE MIDDLE OF THE WEEK WILL FEATURE HIGH PRESSURE
BEFORE WE SEE RETURN FLOW.  BY THE END OF THE WEEK...AN OPEN UPPER
TROUGH MOVES ACROSS THE NORTHERN PLAINS. MEANWHILE A SURFACE FRONT
PLANTS ITSELF FROM SOUTHWEST KANSAS UP TO CENTRAL IOWA BY FRIDAY.
THE CHALLENGE IN THE EXTENDED FORECAST IS TO FIGURE WHEN THIS NEXT
FRONT WILL AFFECT THE FORECAST AREA.  THE ECMWF IS QUICK TO MOVE
THIS FRONT THROUGH BY SATURDAY NIGHT...WHILE THE GFS HANGS ONTO IT
AND DOESNT GET IT ACROSS NORTHWEST MISSOURI UNTIL SUNDAY NIGHT.
HAVE PLACED CHANCE POPS IN THE FRIDAY NIGHT THROUGH SAT NIGHT
TIMEFRAME WITH SLIGHTS AFTER THAT...WHICH IS MAINLY IN LINE WITH THE
ECMWF. HOWEVER WITH UPPER LOW SO FAR NORTH AND LITTLE TEMPERATURE
GRADIENT TO THE NORTHERN PLAINS...IT MAY BE LONGER BEFORE THE FRONT
GETS HERE AS THE GFS DEPICTS.  TEMPERATURES WILL BE BACK TO AROUND
NORMAL READINGS IN THE UPPER 80S.

&&

.PREV DISCUSSION...

624 AM...
QUICK ADJUSTMENT TO THIS MORNINGS FORECAST FOR THE CONVECTION. THE
ACTIVITY ACROSS NORTHERN MISSOURI HAS FINALLY BEEN QUASHED BY THE
SUBSIDENCE BEHIND THE LOW LIFTING INTO THE GREAT LAKES. FARTHER
SOUTH...THE MCSS SOUTHERN END HAS DEVELOPED AN INTENSE COMPLEX THAT
IS SINKING THROUGH SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. SO BASED
ON CURRENT RADAR TRENDS...I HAVE STRIPPED MORNING POPS OUT OF MOST
OF THE CWA. ONLY KEEPING SOME SMALL CHANCE POPS ACROSS THE SOUTHERN
TIER OF COUNTIES...AND THOSE ONLY TILL 9 AM.

CUTTER

&&

.PREV DISCUSSION...

317 AM SUN...
A MESSY QUASI-ZONAL PATTERN CONTINUES TO DOMINATE THE CONUS THIS
MORNING. THE WEAK UPPER LEVEL LOW...THAT HAD BEEN CONTROLLING THE
WEATHER ACROSS KANSAS AND MISSOURI...HAS LIFTED TOWARDS THE GREAT
LAKES LEAVING WEAK RIDGING AND SUBSIDENCE IN ITS WAKE. FARTHER WEST
A SERIES OF SHORTWAVES...THAT WILL KEEP OUR WEATHER ACTIVE...ARE
STACKED UP IN THE WESTERLIES ACROSS THE PACIFIC NORTHWEST...ROCKY
MOUNTAINS...AND HIGH PLAINS.

THE CLOSEST WAVE...MOVING THROUGH NEBRASKA THIS MORNING...HAS
SPARKED A MCS WHICH MIGHT LEAVE SOME THUNDERSTORMS FLOATING AROUND
ACROSS EASTERN KANSAS AND NORTHERN MISSOURI AFTER DAYBREAK. THE
NORTH SOUTH ORIENTED LINE...CURRENTLY MOVING THROUGH NORTHERN
MISSOURI... SHOULD GRADUALLY DIE OFF AS IT MOVES EAST INTO THE MORE
STABLE AIRMASS BEHIND THE EXITING LOW. THE SOUTH END OF THE LINE IN
CENTRAL KANSAS WILL CONTINUE TO FIRE ON THE SURFACE BOUNDARY...
SPREADING SOUTH INTO SOUTH CENTRAL KANSAS AND ALLOWING THUNDERSTORMS
TO PROPAGATE THROUGH EAST KANSAS AND POTENTIALLY INTO WEST CENTRAL
MISSOURI. I HAVE LEFT A GOING CHANCE OF THUNDER ACROSS MOST OF THE
CWA THROUGH MID MORNING TO COVER ANY RESIDUAL STORMS ACROSS THE
NORTH HALF OF THE CWA...AND ANYTHING THAT HAS NOT QUITE EXITED THE
REGION IN THE SOUTHERN HALF.

THE NEXT SHORTWAVE..CURRENTLY LOCATED IN THE GREAT BASIN...IS
PROGGED TO SLIDE INTO KANSAS THIS AFTERNOON. WARM AIR ADVECTION
AHEAD OF THIS WAVE WILL HAVE AN OPPORTUNITY TO INTERACT WITH ANY
LEFTOVER SURFACE BOUNDARIES TO POP OFF MORE CONVECTION LATE THIS
AFTERNOON/EARLY THIS EVENING. WITH CAPE VALUES STILL PROGGED TO
RANGE UPWARDS OF 5000+ J/KG...AND 0-6 KM BULK SHEAR RANGING FROM
25-35 KTS...ANY STORMS THAT DO GET GOING WILL HAVE THE POTENTIAL FOR
TO PRODUCE SEVERE HAIL AND DAMAGING WINDS. HOWEVER...WITH THE
PROGRESSIVE NATURE OF THIS MORNINGS MCS...MY THOUGHTS ARE THAT ANY
BOUNDARIES THAT COULD FOCUS INITIATION SHOULD BE TO THE EAST OR
SOUTH OF THE CWA FOR MOST OF THE DAY. THEREFORE I HAVE PUSHED BACK
OUR ONSET OF OUR THUNDERSTORM CHANCES INTO THE EVENING HOURS. HEAVY
PRECIP COULD OCCUR WITH ANY OF THE ACTIVITY WE GET OVERNIGHT.
BUT...COVERAGE LOOKS TO BE PROBLEMATIC EVERYWHERE BUT EAST CENTRAL
KANSAS AND WEST CENTRAL MISSOURI...WHICH IS WHERE FLASH FLOOD
GUIDANCE VALUES HIGHEST. SO...NO FLASH FLOOD WATCH IS CURRENTLY
ANTICIPATED.

FOR MONDAY INTO TUESDAY...A MORE WELL DEFINED TROUGH WILL MOVE
THROUGH THE NORTHERN HALF OF THE PLAINS. THIS WAVE LOOKS TO FOCUS
CONVECTION ALONG A WARM FRONT IN SOUTHERN IOWA...BUT ANY PREVIOUS
CONVECTION COULD LEAVE ENOUGH BOUNDARIES AROUND TO CONFUSE THE
ISSUE. SO...I WILL KEEP A CHANCE OF THUNDER EVERYWHERE FOR MONDAY
THROUGH MONDAY NIGHT...BUT THE HIGHEST POPS WILL BE ALONG THE IOWA
BORDER. FOR TUESDAY...I SHIFT THE THUNDER CHANCES EAST THROUGH THE
CWA AS THE TROUGH PUSHES A COLD FRONT THROUGH.

OTHERWISE...FOR TUESDAY AND WEDNESDAY I DROPPED TEMPS A CATEGORY AS
COOL AIR WORKS ITS WAY SOUTH IN THE BASE OF THE TROUGH MOVING
THROUGH THE NORTHERN PLAINS.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Jul 4, 11:50 AM CST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT SUN JUL 4 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT ALONG AND WEST OF A
BETHANY TO CLINTON LINE...AS A THUNDERSTORM COMPLEX EXPECTED TO
ORIGINATE OVER WESTERN KANSAS LATE THIS AFTERNOON MOVES EASTWARD
OVERNIGHT. A COUPLE OF THESE STORMS MAY POTENTIALLY BECOME SEVERE
WITH A THREAT FOR DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL THUNDERSTORM COMPLEXES ARE EXPECTED TO AFFECT THE OUTLOOK
AREA MONDAY AND TUESDAY...AS AN UPPER LEVEL STORM SYSTEM SLOWLY MOVES
ACROSS THE REGION. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINFALL POSSIBLE.

THUNDERSTORMS ARE ALSO EXPECTED FRIDAY NIGHT THROUGH SATURDAY NIGHT
ACROSS THE OUTLOOK AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH
THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT ALONG AND WEST OF A
BETHANY TO CLINTON LINE. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT
TIMES MONDAY AND TUESDAY ACROSS THE OUTLOOK AREA.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

SEAMAN

In the hours before

Special weather statement, Jul 5, 1:01 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
201 AM CDT MON JUL 5 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051200-
ADAIR MO-ANDREW MO-ATCHISON MO-ATCHISON KS-BATES MO-BUCHANAN MO-
CALDWELL MO-CARROLL MO-CASS MO-CHARITON MO-CLAY MO-CLINTON MO-
COOPER MO-DAVIESS MO-DE KALB MO-DONIPHAN KS-GENTRY MO-GRUNDY MO-
HARRISON MO-HENRY MO-HOLT MO-HOWARD MO-JACKSON MO-JOHNSON MO-
JOHNSON KS-LAFAYETTE MO-LEAVENWORTH KS-LINN MO-LINN KS-LIVINGSTON MO-
MACON MO-MERCER MO-MIAMI KS-NODAWAY MO-PETTIS MO-PLATTE MO-PUTNAM MO-
RANDOLPH MO-RAY MO-SALINE MO-SCHUYLER MO-SULLIVAN MO-WORTH MO-
WYANDOTTE KS-
201 AM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 558...IN EFFECT UNTIL 700 AM CDT MONDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL...
CASS...CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB...
GENTRY...GRUNDY...HARRISON...HENRY...HOLT...HOWARD...JACKSON...
JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER...NODAWAY...
PETTIS...PLATTE...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER...
SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.  SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE
ATCHISON... BETHANY...BOONVILLE...BUTLER...CHILLICOTHE...CLINTON...
HARRISONVILLE...KANSAS CITY...KIRKSVILLE...MARSHALL...MARYVILLE...
MOBERLY...OLATHE...PAOLA...ROCKPORT...SEDALIA...ST JOSEPH...TRENTON
AND WARRENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

NRR

The radar

The Pleasant Hill radar (KEAX), 79 km away, was scanning. The volume nearest the first event began at 07:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leavenworth

When
July 5, 1:25 AM CST
Where
Leavenworth County, Tonganoxie
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
39.117, -95.083

Awning blown off gas station. 12 inch diameter tree limbs blown off trees.

Thunderstorm Wind, Wyandotte

When
July 5, 1:33 AM CST
Where
Wyandotte County, Edwardsville
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.067, -94.817

Tree blown down in street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414039, 5414040.